Alert archive / Alabama / Flash Flood Warnings in 2001
Flash Flood Warning 27, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 5, 2001, 1:03 PM CDT for Limestone County, Madison County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2001, 1:03 PM CDT (18:03 UTC)
- Expired
- Jul 5, 2001, 4:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Limestone County, AL, Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1166 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 051807 FFWBMX ALC083-089-052100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 103 PM CDT THU JUL 5 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... LIMESTONE COUNTY IN ALABAMA MADISON COUNTY IN ALABAMA * UNTIL 400 PM CDT * AT 102 PM CDT...RADAR CONTINUED TO INDICATE A LARGE AREA OF STRONG THUNDERSTORMS OVER MOST OF MADISON AND LIMESTONE COUNTIES. RADAR HAS ESTIMATED THAT 1 TO 2 INCHES OF RAINFALL HAS OCCURRED IN A VERY SHORT PERIOD OF TIME OVER THE NORTHEAST CORNER OF LIMESTONE...AND NORTHWEST CORNER OF MADISON COUNTY. THE MADISON COUNTY EMA REPORTS NUMEROUS ROADS COVERED WITH WATER IN THE NORTHWEST CORNER OF THAT COUNTY AS OF 1 PM. ADDITIONAL RAINFALL OF UP TO 1 INCH IS LIKELY OVER MUCH OF THE AFFECTED COUNTIES...AGGRAVATING THE FLASH FLOODING THREAT. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 10:23 AM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 5, 10:23 AM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1023 AM CDT THU JUL 05 2001 WILL UPDATE THE ZONES TO REMOVE MORNING WORDING IN THE FIRST PERIOD. ALSO...LOOKING AT MORNING SOUNDING...APPEARS THAT ATMOSPHERE IS VERY UNSTABLE. ADJUSTED CAPES ARE NEAR 3000 J/KG AND DEW POINTS ARE QUITE HIGH. STABILITY INDICES LIKE LI, K ETC ALSO ARE FAVORABLE FOR SEVERE WEATHER. SO WILL INCLUDE WORDING OF A FEW STORMS SEVERE IN SOME OF THE ZONES. .BHM...NONE. 77
In the hours before
Special weather statement, Jul 5, 7:45 AM CDT, 5 hours 18 minutes before
ALZ001>038-040>050-051730- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 745 AM CDT THU JUL 05 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. SCATTERED SHOWERS AND THUNDERSTORMS...SOME SEVERE...WILL BE POSSIBLE ACROSS PORTIONS OF ALABAMA THIS AFTERNOON AND EVENING...AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE REGION FROM THE NORTHWEST AND CLASHES WITH AN UNSTABLE ATMOSPHERE. THUNDERSTORMS ARE CURRENTLY FIRING ALONG A COLD FRONT IN SOUTHERN MISSOURI...NORTHERN ARKANSAS AND WESTERN KENTUCKY. THESE THUNDERSTORMS WILL LIKELY SEND AN OUTFLOW BOUNDARY INTO NORTHWESTERN ALABAMA AROUND NOON. THIS OUTFLOW WILL INTERACT WITH AN OLD RAIN COOLED BOUNDARY FROM LAST NIGHT AND HELP TO FOCUS CONVECTION ACROSS NORTHWESTERN ALABAMA. THESE STORMS WILL THEN CONTINUE SOUTHWARD ACROSS THE STATE. THE AREA THAT HAS THE GREATEST POSSIBILITY FOR SEVERE STORMS WILL BE TO THE RIGHT OF A LINE FROM ATHENS TO TALLEDEGA TO AUBURN. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING WIND AND LARGE HAIL. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS OR STATEMENTS AND BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.
Special weather statement, Jul 5, 10:25 AM CDT, 2 hours 38 minutes before
ALZ001>038-040>050-051930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1025 AM CDT THU JUL 05 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. SCATTERED THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL DEVELOP ACROSS PORTIONS OF NORTH AND CENTRAL ALABAMA THIS AFTERNOON AND EVENING...AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE REGION FROM THE NORTHWEST AND CLASHES WITH AN UNSTABLE ATMOSPHERE. LATE THIS MORNING...A BAND OF THUNDERSTORMS WAS MOVING SOUTHWARD THROUGH CENTRAL TENNESSEE. PORTIONS OF THIS BAND WILL LIKELY ENTER THE TENNESSEE VALLEY BY MIDDAY. IN ADVANCE OF THE MAIN LINE...A FEW STORMS WILL DEVELOP BETWEEN THE QUAD CITIES AND HUNTSVILLE BEFORE NOON. MOST OF THE TENNESSEE VALLEY SHOULD EXPERIENCE SCATTERED THUNDERSTORMS BY EARLY AFTERNOON. COOL OUTFLOW FROM THESE STORMS WILL MOVE SOUTHWARD INTO THE NORTH CENTRAL COUNTIES...HELPING TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REMAINDER OF NORTH AND CENTRAL ALABAMA DURING THE AFTERNOON AND EARLY EVENING HOURS. THE AREA THAT HAS THE GREATEST POSSIBILITY FOR SEVERE STORMS WILL BE TO THE NORTH OF A CARROLTON TO BIRMINGHAM TO HEFLIN LINE THIS AFTERNOON. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE STRONG DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS OR STATEMENTS AND BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE IS 4 BIRMINGHAM IS 3 MONTGOMERY IS 2 1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT. FOR MORE INFORMATION AND3 A DESCRIPTION OF WHAT A WET MICROBURST IS, SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 11:49 AM CDT | Severe Thunderstorm Warning | BMX | Limestone, Madison | 41 min |
| Jul 5, 12:14 PM CDT | Severe Thunderstorm Warning | BMX | Lauderdale | 46 min |
| Jul 5, 12:24 PM CDT | Severe Thunderstorm Warning | BMX | Limestone, Madison | 51 min |
| Jul 5, 12:34 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 56 min |
| Jul 5, 12:52 PM CDT | Severe Thunderstorm Warning | BMX | Marshall, Morgan | 53 min |
| Jul 5, 12:58 PM CDT | Severe Thunderstorm Warning | BMX | Colbert, Lauderdale | 47 min |
| Jul 5, 1:31 PM CDT | Severe Thunderstorm Warning | BMX | Lawrence | 44 min |
| Jul 5, 1:49 PM CDT | Severe Thunderstorm Warning | BMX | Morgan | 26 min |
| Jul 5, 1:57 PM CDT | Flash Flood Warning | BMX | Morgan | 3 hr |
| Jul 5, 2:09 PM CDT | Severe Thunderstorm Warning | BMX | Cullman | 51 min |
| Jul 5, 2:17 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 43 min |
| Jul 5, 2:26 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 49 min |
| Jul 5, 2:37 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 38 min |
| Jul 5, 2:39 PM CDT | Flash Flood Warning | BMX | Marshall | 3 hr |
| Jul 5, 2:57 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 48 min |
| Jul 5, 3:16 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Shelby | 44 min |
| Jul 5, 3:26 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne, Talladega | 49 min |
| Jul 5, 3:46 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 44 min |
| Jul 5, 3:54 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Coosa | 51 min |
| Jul 5, 3:57 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph | 48 min |
| Jul 5, 4:30 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 45 min |
| Jul 5, 5:15 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 45 min |
Nearby
Flash Flood Warnings in Alabama, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.